Case Report | Open Access
Divyanshoo R. Kohli, Rachit D. Shah, Daniel J. Komorowski, George B. Smallfield, "Periesophageal Pseudoaneurysms: Rare Cause of Refractory Bleeding Treated with Transarterial Embolization", Case Reports in Gastrointestinal Medicine, vol. 2016, Article ID 1456949, 3 pages, 2016. https://doi.org/10.1155/2016/1456949
Periesophageal Pseudoaneurysms: Rare Cause of Refractory Bleeding Treated with Transarterial Embolization
A 43-year-old female with history of systemic lupus erythematosus, prior cytomegalovirus esophagitis treated with ganciclovir, and long segment Barrett’s esophagus (Prague class C8 M9) with high grade dysplasia treated with radiofrequency ablation presented to the hospital with hematemesis. An upper gastrointestinal endoscopy showed multiple esophageal ulcers with active arterial spurting which could not be controlled with endoscopic interventions including placement of hemostatic clips. An emergent angiogram demonstrated actively bleeding saccular dilations (pseudoaneurysms) in the esophageal branches of the lower thoracic aorta as well as left gastric artery for which gelfoam and coil embolization was initially successful. Due to recurrence of massive bleeding, she subsequently underwent emergent esophagectomy and bipolar exclusion. Pathology demonstrated submucosal hemorrhage, esophagitis with dysplastic Barrett’s mucosa, and an ulcer containing cytomegaloviral inclusions. We report the first case of arterial bleeding from periesophageal pseudoaneurysms as well as use of angiographic embolization for arterial bleeding in the esophagus.
A 43-year-old female presented to the hospital with hematemesis and hemorrhagic shock. She had a medical history of systemic lupus erythematosus (SLE), prior cytomegalovirus esophagitis treated with ganciclovir (DNA negative after therapy), and long segment Barrett’s esophagus (Prague class C8 M9) with high grade dysplasia treated with radiofrequency ablation in the past.
The patient was resuscitated with fluids and blood products. An upper gastrointestinal endoscopy showed multiple esophageal ulcers with active arterial spurting which could not be controlled with endoscopic interventions including placement of hemostatic clips (Figure 1). An emergent angiogram demonstrated actively bleeding saccular dilations (pseudoaneurysms) in the esophageal branches of the lower thoracic aorta which supply the lower esophagus. Embolization of the arteriole with gelfoam and coils was successfully performed (Figure 2). A subsequent arteriogram showed new-onset active contrast extravasation from the esophageal branch of the left gastric artery. Gelfoam embolization was performed with complete cessation of extravasation.
She eventually underwent surgical resection of a necrotic esophagogastric junction and thoracic esophagectomy with bipolar exclusion for recurrent bleeding about 2 weeks later. A cervical esophagostomy was created at the level of the left clavicle. Pathological examination demonstrated submucosal hemorrhage, esophagitis with dysplastic Barrett’s mucosa, and an ulcer containing cytomegaloviral inclusions (Figure 3).
We report the first case of arterial bleeding from periesophageal pseudoaneurysms as well as use of embolization for arterial bleeding in the esophagus.
Upper gastrointestinal bleeding from the esophagus is a common emergent condition in gastroenterology and often presents with hematemesis. Variceal bleeding and esophagitis are common causes of upper GI bleeding while vascular lesions are a relatively uncommon cause [1, 2]. Bleeding from periesophageal pseudoaneurysms, however, has not been reported in the literature.
The exact etiology of pseudoaneurysms in our patient is not clear but we speculate that vasculitis from SLE and recurrent cytomegalovirus may have contributed in its formation. We found only 2 case reports of SLE related pseudoaneurysms of the abdomen in which pseudoaneurysms developed as a sequel to pancreatitis [3, 4]. Thoracic pseudoaneurysms reported in literature are often associated with local trauma from a perforating bone [5, 6], injection of a toxin , or placement of a stent . These are often present in the aorta or larger blood vessels. We did not find reports of pseudoaneurysms in the smaller periesophageal arterioles.
While endoscopy is the mainstay for the diagnosis and management of patients with upper gastrointestinal bleeding, a small cohort may fail endoscopic therapy. Transcatheter embolotherapy is an increasingly common intervention being performed for such patients .
Transarterial embolization in the esophagus for nonvariceal bleeding is a very rare intervention with only 5 cases of ulcer related bleeding reported in the literature . There are also reports of embolization for bleeding in patients with esophageal cancer . There is no literature on transarterial embolization of periesophageal pseudoaneurysms. While transcatheter arterial embolization was successful in our patient, definitive surgical intervention was still required for the management of esophageal necrosis. The embolization itself is likely to have contributed to the necrosis of the esophagogastric junction.
We present a rare case of bleeding from periesophageal pseudoaneurysms which were treated with transcatheter arterial embolization. To our knowledge, this entity as well as embolization as a management option has not been described before.
Informed consent for the use of images and deidentified clinical information was obtained from the patient.
There is no relevant conflict of interests to disclose.
All authors contributed to the manuscript. Drs. Divyanshoo R. Kohli and George B. Smallfield primarily managed the patient and wrote the manuscript. Dr. Rachit D. Shah performed surgical intervention and Dr. Daniel J. Komorowski performed angiographic embolization.
- E. T. T. L. Tjwa, I. L. Holster, and E. J. Kuipers, “Endoscopic management of nonvariceal, nonulcer upper gastrointestinal bleeding,” Gastroenterology Clinics of North America, vol. 43, no. 4, pp. 707–719, 2014.
- K. Parikh, M. A. Ali, and R. C. K. Wong, “Unusual causes of upper gastrointestinal bleeding,” Gastrointestinal Endoscopy Clinics of North America, vol. 25, no. 3, pp. 583–605, 2015.
- T. Koga, T. Miyashita, M. Koga et al., “A case of lupus-associated pancreatitis with ruptured pseudoaneurysms,” Modern Rheumatology, vol. 21, no. 4, pp. 428–431, 2011.
- E. J. Hoorn, H. J. Flink, E. J. Kuipers, J.-W. Poley, P. B. F. Mensink, and R. J. E. M. Dolhain, “Complicated systemic lupus erythematosus pancreatitis: pseudocyst, pseudoaneurysm, but real bleeding,” Lupus, vol. 20, no. 3, pp. 305–307, 2011.
- Y. J. Lee, C.-R. Park, J. W. Kim et al., “The hemoptysis and the subclavian artery pseudoaneurysm due to a fishbone injury a case report,” Medicine, vol. 94, no. 42, article e1821, 2015.
- L. Mezzetto, E. Treppiedi, L. Scorsone et al., “Thoracic aortic pseudoaneurysm after esophageal perforation and mediastinitis caused by accidental ingestion of a mutton bone: a case report on staged endoscopic and endovascular treatments,” Annals of Vascular Surgery, vol. 30, pp. 307.e15–307.e19, 2016.
- C. Y. Chao, A. Raj, N. Saad, L. Hourigan, and G. Holtmann, “Esophageal perforation, inflammatory mediastinitis and pseudoaneurysm of the thoracic aorta as potential complications of botulinum toxin injection for Achalasia,” Digestive Endoscopy, vol. 27, no. 5, pp. 618–621, 2015.
- P.-Y. Hou, C.-J. Teng, C.-S. Chung et al., “Aortic pseudoaneurysm formation following concurrent chemoradiotherapy and metallic stent insertion in a patient with esophageal cancer,” Medicine, vol. 94, no. 20, article e862, 2015.
- R. Loffroy, S. Favelier, P. Pottecher et al., “Transcatheter arterial embolization for acute nonvariceal upper gastrointestinal bleeding: indications, techniques and outcomes,” Diagnostic and Interventional Imaging, vol. 96, no. 7-8, pp. 731–744, 2015.
- H. P. Ji, H.-C. Kim, J. W. Chung, H. J. Jae, and J. H. Park, “Transcatheter arterial embolization of arterial esophageal bleeding with the use of N-butyl cyanoacrylate,” Korean Journal of Radiology, vol. 10, no. 4, pp. 361–365, 2009.
- M. Aoki, H. Tokue, Y. Koyama, Y. Tsushima, and K. Oshima, “Transcatheter arterial embolization with N-butyl cyanoacrylate for arterial esophageal bleeding in esophageal cancer patients,” World Journal of Surgical Oncology, vol. 14, article 54, 2016.
Copyright © 2016 Divyanshoo R. Kohli et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.